Maintenance dose frequency

I was previously on 3 monthly maintenance doses following diagnosis 5 years ago, but a year ago I started getting brain fog and exhaustion 6 weeks in. Since then my GP has given me jabs every 6 weeks.

But for the past 6 months I have had phases of pins and needles plus exhaustion, sometimes just a couple of weeks after the jab. This has culminated in my GP doing a further blood test to check my levels and then giving me a further top up. However, by the time he gave me the top up it was 8 weeks since the previous one and he has just said I can have them every month now. Because of the 8 week gap I am concerned it's going to take a long time for the pins and needles to go away if all I have now are monthly injections. His argument was that my level was only at 420 so he'd be surprised if that were causing the symptoms anyway. He did say that there is a better test now but that they've been told it can only be done in emergencies because it costs £100.

What do people think? Should I be asking for extra jabs until pins and needles have gone?

4 Replies

oldestnewest
  • My opinion: 420 may be in the 'normal' reference range but if you are having jabs every 6 weeks it should be a lot higher than that - the amount of B12 you are given each time is enormous so there does seem to be an underlying problem with metabolising/retaining the B12 even though you are receiving it by injection.

    You might find that methylcobalamin works better for you.

    However, I can't help you with trying to get through to your GP.

    You could try giving them a copy of one of the books on B12 - either Martyn Hooper's 'Pernicious Anaemia: the forgotten disease' or Sally Pacholok "Could it be B12?" - latter has some good case studies in it, and both are full of references to studies.

    Personally I found that the regime, even of 2 monthly maintenance shots didn't work for me and have started supplementing for myself - mainly using a nasal spray. Even when I have maintenance shots I notice a deterioration within a very short time if I don't use the nasal spray - observation would be that I need about 2.5-3mg per day to be okay so things must vary a lot from person to person.

  • I think pins and needles are a sign of neurological damage and he should at least be referring you to a neurologist - although I do think your GP has reacted better than most GPs are doing. I know it's not any help but it could be worse.

    You have several angles to come from:

    Firstly are the recurring pins and needles due to permanent neuro damage caused when your were undiagnosed.

    Secondly, when it comes to the serum b12 levels that test is now being questioned with regard to its reliablity regarding the type of b12 in your blood. If you remind your GP that an article went into the BMJ online on the 4th September this year he can acquire the facts.

    What your GP is now attempting to do is assess your b12 levels on the strength of that test. The same test that is being seriously questioned.

    The problem with going for another type of test at this point is that because you are receiving b12 it is likely to show normal levels.

    I think if you can get extra jabs then go for it. If you can get your GP to understand that your pins and needles are reoccurring quite possibly due to the fact your nerves were damaged permanently when you were undiagnosed, then he may, possibly, treat you according to symptoms.

    Others may think differently, but I think you are walking a risky path trying to prove to your doctor you need it via bloodtests when in fact the pins and needles should prove it to him anyway.

  • Thanks very much, both of you! Yes, at least my GP has been willing to offer monthly injections, so I am partway there. The final hurdle may be persuading him I need an extra top up now. I think he suspects pins and needles and numbness are nothing to do with the B12, but he isn't investigating other causes at the moment ...

  • Re differences in metabolism of B12, medications a person is taking can alter its absorption. B12 Precautions, from Mayo Clinic:

    mayoclinic.org/drugs-supple...

    Use cautiously in people taking the following agents, as they have been associated with reduced absorption or reduced serum levels of vitamin B12: ACE inhibitors, acetylsalicylic acid (aspirin), alcohol, antibiotics, anti-seizure agents, bile acid sequestrants, chloramphenicol, colchicine, H2 blockers, metformin, neomycin, nicotine, nitrous oxide, oral contraceptives, para-aminosalicylic acid, potassium chloride, proton pump inhibitors (PPIs), tobacco, vitamin C, and zidovudine (AZT, Combivir®, Retrovir®).

You may also like...